Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Conformal Geometry and Dynamics
Conformal Geometry and Dynamics
ISSN 1088-4173

A uniform contraction principle for bounded Apollonian embeddings


Authors: Loïc Dubois and Hans Henrik Rugh
Journal: Conform. Geom. Dyn. 15 (2011), 64-71
MSC (2010): Primary 30F45, 53A30; Secondary 47H09, 30C35
Published electronically: June 28, 2011
MathSciNet review: 2833473
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \widehat{H}=H \cup \{\infty\}$ denote the standard one-point completion of a real Hilbert space $ H$. Given any non-trivial proper subset $ U\subset \widehat{H}$ one may define the so-called ``Apollonian'' metric $ d_U$ on $ U$. When $ U\subset V \subset \widehat{H}$ are nested proper subsets we show that their associated Apollonian metrics satisfy the following uniform contraction principle: Let $ \Delta=\mathrm{diam}_{V}(U) \in [0,+\infty]$ be the diameter of the smaller subsets with respect to the large. Then for every $ x,y\in U$ we have

$\displaystyle d_V(x,y) \leq \tanh \frac{\Delta}{4} \ d_U(x,y) .$

In dimension one, this contraction principle was established by Birkhoff [Bir57] for the Hilbert metric of finite segments on $ {{\mathbb{R}}{\rm P}}^1$. In dimension two it was shown by Dubois in [Dub09] for subsets of the Riemann sphere $ \widehat{\mathbb{C}}\sim\widehat{\mathbb{R}^2}$. It is new in the generality stated here.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2010): 30F45, 53A30, 47H09, 30C35

Retrieve articles in all journals with MSC (2010): 30F45, 53A30, 47H09, 30C35


Additional Information

Loïc Dubois
Affiliation: Department of Mathematics and Statistics, University of Helsinki, Finland FI-00014
Email: loic.dubois@helsinki.fi

Hans Henrik Rugh
Affiliation: University of Cergy-Pontoise, CNRS UMR 8088, France.
Email: hhrugh@math.u-cergy.fr

DOI: http://dx.doi.org/10.1090/S1088-4173-2011-00226-8
PII: S 1088-4173(2011)00226-8
Received by editor(s): February 19, 2011
Published electronically: June 28, 2011
Additional Notes: This research was partially funded by the European Research Council.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.